Antituberculosis Drug-Induced Hepatotoxicity in Iranian Tuberculosis Patients: Role of Isoniazid Metabolic Polymorphism

Document Type: Research article

Authors

1 Department of Clinical Pharmacy, Faculty of Pharmacy, Shahid Beheshti University of Medical Sciences, Tehran, Iran. Department of Clinical Pharmacy, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.

2 Molecular Research Lab, Department of Pharmacology and Toxicology, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.

3 Department of Clinical Pharmacy, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.

4 Department of Infectious Disease, Faculty of Medicine, Tehran University of Medical Sciences, Tehran, Iran.

5 Department of Pharmaceutics, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.

Abstract

The aim of this study was to determine the association of n-acetyltransferase-2 polymorphisms and anti-tuberculosis drug-induced hepatotoxicity in Iranian pulmonary tuberculosis patients. Acetylating phenotypes was studied in 50 Iranian pulmonary tuberculosis patients using metabolic ratio of plasma acetyl-Isoniazid to Isoniazid. The association between hepatotoxicity and the n-acetyltransferase-2 phenotype was evaluated by using the chi-square (x2) test.
The metabolic ratio had a bimodal distribution with an antimode value of 1.0. Based on the metabolic ratio of the mentioned patients, 20 (40%) were slow acetylators and 30 (60%) were fast ones. Hepatotoxicity was manifested in 9 of 20 slow acetylators (45%) and only in 5 of 30 rapid acetylators (16.7%). There was a significant difference in the frequency of hepatotoxicity between the slow and fast acetylators (x2 = 4.778, and p = 0.03). Sex and age were not found to be risk factors for hepatotoxicity. Our findings show that slow acetylation profile is significantly associated with a higher risk of developing hepatotoxicity due to the anti-TB drugs in Iranian pulmonary tuberculosis patients.

Keywords